Texas, 2012

Flooding and Hail in Texas, June 6, 2012

June 6, 2012 · NWS LUB · 7 events in 4 counties and zones

Early this morning, a slow-moving upper level low that originated from a complex of thunderstorms over the South Plains on June 4th had moved over the southeast Texas Panhandle. During the pre-dawn hours, a very narrow band of elevated showers and thunderstorms developed on the southwest edge of the upper low and proceeded to move repeatedly over portions of southeast Castro, southwest Swisher,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this morning, a slow-moving upper level low that originated from a complex of thunderstorms over the South Plains on June 4th had moved over the southeast Texas Panhandle. During the pre-dawn hours, a very narrow band of elevated showers and thunderstorms developed on the southwest edge of the upper low and proceeded to move repeatedly over portions of southeast Castro, southwest Swisher, Hale, southwest Floyd, eastern Lubbock, Crosby, and Garza Counties. Rainfall rates near two inches per hour were common with some of these storms and at least one storm in southwest Hale County produced marginally severe hail. Bias-corrected NEXRAD rainfall totals indicated several swaths of 2 to 4 inches of rainfall from just east of Hart southeast to Edmonson, with another from Hale Center south-southeast to Idalou and Caprock, and more scattered instances near White River Lake and also in northwest Garza County. Heavy rains as recorded by Texas Tech University West Texas Mesonet stations included 4.42 inches 5ENE Abernathy (Hale County) and 3.74 inches 6NW White River Lake (Crosby County). Similar rains forced the closure of Interstate 27 at the Hale Center underpass for a few hours and flooded Highway 62/82 just east of Idalou until late morning. Water was also reported over Highway 380/399 about 7 miles west of Post. Precipitation diminished greatly in intensity and coverage by 1000 CST. Besides causing travel inconveniences, the heavy rains also damaged or in some cases wiped out portions of newly-germinated cotton fields.

As the upper low drifted east along the Red River this afternoon, another narrow band of showers and storms developed along its southwest flank by late afternoon. This activity took aim over much of Briscoe County and northern Motley County where NEXRAD indicated bias-corrected rainfall totals up to two inches in and around the community of Brice. In Northfield, one of these storms briefly became severe with quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 6, 5:57 AM CST, 18 minutes earlier.

Area forecast discussion, Jun 6, 5:57 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
657 AM CDT WED JUN 6 2012

.AVIATION...
CONVECTIVE THUNDERSTORM COMPLEX HAS STRENGTHENED THIS MORNING OVER
THE NORTHERN AND EASTERN SOUTH PLAINS...JUST BARELY NORTH AND EAST
OF KLBB. SEVERAL LINES OF THUNDERSTORMS HAVE BEEN SLOWLY PRESSING
SOUTHWEST TOWARDS KLBB AND APPEAR WILL IMPACT THE TERMINAL FOR THE
NEXT COUPLE HOURS WITH NEAR IFR/MVFR CIG AND VSBY. REMOVED THUNDER
MENTION LATER IN THE DAY AT KLBB AS AIRMASS LIKELY TO BECOME MORE
STABLE THEN. EXPECT THUNDER TO MOVE IN TO KCDS BY MIDDAY AS UPPER
LOW/SHEAR AXIS EDGES FURTHER NORTHEAST. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 446 AM CDT WED JUN 6 2012/

SHORT TERM...
MOISTURE REMAINS ABUNDANT ACROSS THE SOUTHERN HIGH PLAINS THIS
MORNING AS A WEAK UPPER LOW/SHEAR AXIS HAS REFORMED SLIGHTLY BACK TO
THE WEST WITH LATEST NOCTURNAL CONVECTIVE BURST. ACTIVITY HAS
ENHANCED WITHIN HIGHER THETA-E AIRMASS OVER EASTERN SOUTH PLAINS AND
OUTFLOWS FROM EARLIER ACTIVITY EASTERN PANHANDLE AND NORTHERN
ROLLING PLAINS. LATEST RUNS INDICATE THIS SHEAR SHOULD SLOWLY LIFT
NORTHEAST AGAIN THIS MORNING WITH DWINDLING SHOWERS LATER IN THE
MORNING...AND PERHAPS CLEARING SKY TRENDS AS WELL INTO THE
AFTERNOON. SHEAR SHOULD REMAIN TO OUR EAST TONIGHT WHILE MOIST
UNSTABLE AIRMASS IN WEAK NORTHWEST FLOW STILL WILL BE CAPABLE OF AT
LEAST MODEST THUNDER CHANCES THOUGH LESSER WESTERN ZONES WITH AN
EVER SO SLIGHT DRYING TREND. AIRMASS HAS FEEL OF A MID-SUMMER
ENVIRONMENT MORE PRONE TO HEAVY SHOWERS...THOUGH MODEST SHEAR AND
HIGH ENOUGH INSTABILITY CERTAINLY EXISTS FOR A LOW RISK OF SEVERE
HAIL AS WELL. FAIRLY LOW DIURNAL TEMPERATURE RANGE ONCE AGAIN TODAY
AND TONIGHT WITH MINOR CHANGES FOR MOST GRIDS. RMCQUEEN

LONG TERM...
HIGH AMPLITUDE RIDGE ACROSS THE CENTRAL CONUS WILL QUICKLY FLATTEN
INTO THURSDAY AS OMEGA BLOCKING CAPABILITY IS OVERCOME BY IMPINGING
UPPER LOW ACROSS THE PACIFIC NORTHWEST.  WEAKNESS THAT HAS BROUGHT
RAINS THE PAST COUPLE OF DAYS WILL CONTINUE TO SLOWLY DRIFT EASTWARD
AND LOSE ITS EFFECT ON OUR REGION.  THIS WILL KEEP US ON THE
NORTHEASTERN SIDE OF THE UPPER HIGH OVER NRN MEXICO.  BEING THAT
HIGHS ARE WEAKLY FORCED AND THE PRIMARY FORCING IS LOCATED WAY
NORTH...GUIDANCE IS HAVING A BIT OF TROUBLE WITH THE MORPHOLOGY OF
THIS FEATURE.  THUS...THE FLOW ALOFT GOES ZONAL INTO THE WEEKEND
WITH A MINOR DISTURBANCE DUE IN BY MID WEEK.

BEING A WEAKLY FORCED ENVIRONMENT....PROCESSES WILL BE LARGELY
DOMINATED BY BOUNDARY INTERACTIONS AND THERE APPEARS TO BE A
TENDENCY FOR THE ACTIVITY TO CONTINUE THE PATTERN OF BEING MOST
PRONOUNCED DURING THE OVERNIGHT HOURS.  WILL THEREFORE TREND THINGS
TO FAVOR THE CHARACTERISTICS OBSERVED BUT CONCENTRATE MORE IN THE
EAST.  BY FRIDAY...INFLUENCE OF WEAKNESS/WK LOW WILL BE LARGELY OUT
OF THE AREA AND WILL KEEP THINGS DRY AND WARM INTO THE WEEKEND.
FRONT STILL INDICATED LATE SUNDAY OR MONDAY...AND LATEST INDICATIONS
ARE THAT WE MAY SEE CONVECTIVE DEVELOPMENT INVOF THE BDRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        85  60  85  64  91 /  20  20  10  20  10
TULIA         81  62  78  65  90 /  30  20  20  20  10
PLAINVIEW     83  63  80  64  89 /  40  20  10  20  10
LEVELLAND     88  63  86  63  91 /  30  20  10  20  10
LUBBOCK       86  65  83  63  90 /  40  20  10  20  10
DENVER CITY   92  65  91  65  92 /  20  20  10  10  10
BROWNFIELD    90  65  88  64  91 /  30  20  10  10  10
CHILDRESS     84  68  77  65  91 /  60  40  20  20  10
SPUR          84  67  80  64  91 /  60  40  20  20  10
ASPERMONT     84  69  83  66  92 /  60  40  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Jun 6, 3:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
444 AM CDT WED JUN 6 2012

TXZ021>044-070945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
444 AM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF BRIEF HEAVY
RAIN...AND A SMALL RISK OF QUARTER SIZE HAIL STONES. MINOR FLOODING
OVER A FEW AREA ROADS SHOULD BE EXPECTED...MAINLY OVER THE EASTERN
SOUTH PLAINS AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STORMS MAY BECOME STRONG TO POSSIBLY SEVERE THURSDAY
AFTERNOON ACROSS THE NORTHERN ROLLING PLAINS AND SOUTHEASTERN
TEXAS PANHANDLE. OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF FLOODING
AND HAIL SIZE ARE ENCOURAGED.

In the hours before

Special weather statement, Jun 6, 12:43 AM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
143 AM CDT WED JUN 6 2012

TXZ036-042-060715-
CROSBY-GARZA-
143 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR GARZA  AND CROSBY  COUNTIES...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CROSBY COUNTY...MOVING
SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3343 10144 3353 10131 3342 10105 3340 10105
      3324 10124
TIME...MOT...LOC 0640Z 312DEG 13KT 3343 10132

05
Special weather statement, Jun 6, 2:39 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 AM CDT WED JUN 6 2012

TXZ041-042-060930-
GARZA-LYNN-
339 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM DEVELOPING
OVER EASTERN LYNN AND WESTERN GARZA COUNTIES...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF POST...MOVING SOUTHEAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO 50 MPH...ARE POSSIBLE
WITH THIS STORM. BRIEF HEAVY RAIN WILL ALSO CAUSE PONDING ON ROADS
IN THIS AREA.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3324 10122 3299 10140 3322 10170 3337 10158
TIME...MOT...LOC 0838Z 302DEG 12KT 3323 10153

05
Special weather statement, Jun 6, 3:30 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CDT WED JUN 6 2012

TXZ041-042-061000-
GARZA-LYNN-
430 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
SOUTHEAST LYNN AND SOUTHWEST GARZA COUNTIES...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GARZA COUNTY...MOVING SOUTHEAST
AT 20 MPH. A WIND GUST TO 59 MPH WAS RECORDED AT THE WEST TEXAS
MESONET REPORTING STATION LOCATED NEAR GRAHAM AT 415 AM. THE STORM
HAS WEAKENED SLIGHTLY SINCE THEN.

PENNY SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3302 10173 3321 10149 3297 10114 3296 10116
      3296 10167
TIME...MOT...LOC 0929Z 321DEG 16KT 3302 10146

05
Local storm report, Jun 6, 3:41 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 AM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     5 SSW GRAHAM            33.08N 101.50W
06/06/2012  M59 MPH          GARZA              TX   MESONET

&&

EVENT NUMBER LUB1200287

RM
Special weather statement, Jun 6, 5:09 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 AM CDT WED JUN 6 2012

TXZ035-036-041-042-061145-
CROSBY-GARZA-LUBBOCK-LYNN-
609 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
PARTS OF LYNN...GARZA...LUBBOCK AND CROSBY COUNTIES...

AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE RANSOM CANYON...7 MILES NORTH OF
SLATON...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 55 MPH...AND BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY ALSO IMPACT ROOSEVELT...SOUTHLAND...AND CAPROCK.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3341 10135 3329 10157 3356 10176 3366 10158
TIME...MOT...LOC 1107Z 326DEG 13KT 3353 10161

05
Special weather statement, Jun 6, 5:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 AM CDT WED JUN 6 2012

TXZ028>030-035-036-061200-
CROSBY-FLOYD-HALE-LAMB-LUBBOCK-
616 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
PORTIONS OF LUBBOCK...CROSBY...LAMB...HALE AND FLOYD  COUNTIES...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF HALE CENTER TO 9 MILES EAST OF ABERNATHY...MOVING SOUTHEAST AT 20
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3377 10134 3364 10172 3427 10218 3431 10194
      3431 10183
TIME...MOT...LOC 1116Z 316DEG 19KT 3421 10197 3377 10168

05

The radar

The Lubbock radar (KLBB), 46 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 hail. Local standard time, as filed.

Flood, Hale

When
June 6, 6:15 AM CST to 8:15 AM CST
Where
Hale County, 0.87 mi WSW of Hale Center to 0.83 mi WSW of Hale Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.065, -101.844

Law enforcement closed the I-27 underpass in Hale Center for almost two hours after repeated heavy rains flooded the roadway.

Flood, Hale

When
June 6, 6:15 AM CST to 11:00 AM CST
Where
Hale County, 1.37 mi SW of Furguson Sta to 1.43 mi SW of Furguson Sta
Cause
Heavy Rain
Property damage
$35,000
Reported by
Newspaper
Coordinates
34.115, -101.766

An excavator was nearly submerged by floodwaters near I-27 and Farm Road 2337. The unit was being used to clean and deepen a tail-water pit for irrigation purposes and remained inaccesible for several days until the water receded. Extensive water and corrosion damage to the motor and wiring harnesses during this time resulted in the unit being totaled. The total loss was estimated using average John Deere 690 resale values.

Hail, Hale

When
June 6, 7:11 AM CST
Where
Hale County, 1.34 mi WNW of Halfway
Measured
1 in hail
Reported by
Public
Coordinates
34.190, -101.970

Quarter size hail was estimated by the public about 1.3 miles WNW of Halfway. No damage was observed.

Hail, Hale

When
June 6, 7:38 AM CST
Where
Hale County, 4.3 mi NNW of Cotton Center
Measured
0.75 in hail
Reported by
Public
Coordinates
34.060, -102.020

The public reported penny size hail northwest of Cotton Center. No damage was reported.

Flood, Lubbock

When
June 6, 8:40 AM CST to 10:40 AM CST
Where
Lubbock County, 3.49 mi E of Idalou to 3.52 mi E of Idalou
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.670, -101.619

Law enforcement reported that Highway 62/82 was closed for about two hours due to a swollen playa lake from heavy rains.

Flood, Garza

When
June 6, 9:15 AM CST to 10:30 AM CST
Where
Garza County, 1.41 mi SE of Close City to 1.92 mi SSE of Close City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.184, -101.485

Law enforcement reported water depths of a couple inches covering Highway 380 about seven miles west of Post.

Hail, Motley

When
June 6, 5:36 PM CST
Where
Motley County, 0.69 mi N of Northfield
Measured
1 in hail
Reported by
Public
Coordinates
34.290, -100.600

The public reported dime size hail with a few quarter-size hailstones in Northfield. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375488, 377352, 375491, 375492, 375489, 375490, 375493.